Minnesota, 2025

Wildfire in Minnesota, May 11 to 31, 2025

May 11 to 31, 2025 · NWS DLH · 3 events in 1 county or zone

The month of May began with overall dry conditions across the county. Green up had not occurred yet following the winter allowing fire weather conditions to increase during the first two weeks of the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

The month of May began with overall dry conditions across the county. Green up had not occurred yet following the winter allowing fire weather conditions to increase during the first two weeks of the month. By the 11th and 12th, very warm, dry and breezy southerly winds were in place and three large fires started over those two days, the Camp House fire, the Jenkins Creek fire and the Munger Shaw fire. The fires spread quickly in those conditions and outside resources were called in to fight the fires. The Munger Shaw fire reached 1,259 acres in size and was contained on the afternoon of June 13th. The Camp House and Jenkins Creek fires were in fairly close proximity and were managed as one as the Brimson Complex. Containment for these two fires was not achieved until mid June with the Camp House reaching 12,071 acres in size and Jenkins Creek 16,490 acres. Around 150 structures were affected by the fires with most of them in the Camp House fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 11, 11:35 AM CST, 2 hours 25 minutes earlier. Its key messages:

  • Unseasonable warm and dry conditions persist through the weekend and into early next week. Red Flag warnings are in effect across the Northland today fire weather headlines possible Monday and Tuesday.
  • A pattern shift occurs later this week, with hot temperatures ending and precipitation chances returning.
Area forecast discussion, May 11, 11:35 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1235 PM CDT Sun May 11 2025

.KEY MESSAGES...

- Unseasonable warm and dry conditions persist through the
  weekend and into early next week. Red Flag warnings are in
  effect across the Northland today fire weather headlines
  possible Monday and Tuesday.

- A pattern shift occurs later this week, with hot temperatures
  ending and precipitation chances returning.

&&

.DISCUSSION...
Issued at 323 AM CDT Sun May 11 2025

Current Conditions

A strong low level jet has set up shop over the Northland with warm
air advection ramping up out of the south this morning. Along the
International Border we have seen some showers percolating along the
nose of the aforementioned low level jet. This activity is expected
to decrease through the morning hours with activity staying north of
the Border along the warm front through the remainder of the day.

Today - Tuesday:

Temps-

An extended period of dry and very warm conditions will settle over
the Northland as a Rex block sets up over the Midwest. The main
culprit upper level low stalls out over the Gulf coast of TX and LA
with ridging over the Upper Midwest. Persistent south to southwest
flow will be streaming over the region as we find ourselves caught
between high pressure to the east and low pressure to the west.
Thermal ridge at 850 will be quite warm at 16-20C which has a return
interval of once every ten years for this time of year. This unusual
warmth for this time of year will see our temperatures soar into the
80s and 90s across our western CWA with the rest of the region in
the 70s and 80s. Breezy southerly winds will also prevent much Lake
breeze relief expect for those directly along the North Shore. From
a records perspective, Sunday has the best chance to break or tie
many of the current high temps. Monday morning through Wednesday
morning will also have potential to break or tie record high
minimums.

Fire Weather-

Southwest flow in the lower levels with ridging aloft leaves little
room for any moisture to set up over the Northland. With the
abundance of sunshine and dry atmospheric profiles we will be
looking at some efficient mixing days. Min RHs are expected to
plummet into the teens and lower 20s. The addition of enhanced wind
speeds from a low level jet stalled over the region raises concerns
for dangerous fire weather conditions. A Red Flag Warning has been
issued for all of the Northland except the North Shore. The pattern
doesn't change much for Monday with another round of fire weather
headlines likely needed. Winds start to ease up a bit on Tuesday but
we still remain high and dry.

Wed - Friday:

The blocking patten breaks down as we head into Wednesday with the
upper level low transitioning into an open wave moving towards the
East coast. This will allow for the pattern to become more active
again with a trough digging across the Intermountain West. 500mb
cluster analysis shows good agreement of this trough becoming
negatively tilted as it pushes through on Thursday. The surface
reflection of the cluster analysis also has good agreement for being
5 days out bringing a surface low out of the Northern Plains and up
through Ontario. This set up could allow for some gulf moisture to
return to the Northland evident by the increase in IVT according to
the GFS. Precipitation and thunderstorm chances return Thursday.
Some of these storms could be strong to severe. The CSU ML severe
probabilities continues to highlight the region and SPC also has a
mention of areas to our southwest under the gun for some severe
weather.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1232 PM CDT Sun May 11 2025

VFR conditions persist through the TAF period. Gusty southerly
to south-southwesterly winds persist into this evening, briefly
drop off overnight as an inversion sets up, and then return
again Monday morning. Low level wind shear returns again tonight
into early Monday as a strong low-level jet sets up over the
region.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 323 AM CDT Sun May 11 2025

Southerly winds are expected to crank up later this morning and
bleed over from the onshore to the nearshore waters. Small Craft
Advisories have been issued for most of the zones in western Lake
Superior. Speeds are expected to taper off Monday morning.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.CLIMATE...
Issued at 323 AM CDT Sun May 11 2025

Record High Temperatures:

May 11:   Forecast    Record
KDLH:        83       83/1991
KINL:        89       83/1993
KBRD:        92       92/1900
KHIB:        88       83/1991
KASX:        83       85/1992

May 12:
KDLH:        81       84/1940
KINL:        86       86/1991
KBRD:        89       88/1940
KHIB:        86       86/1977

May 13:
KDLH:        83       86/1977
KINL:        87       87/1977
KBRD:        90       91/1900
KASX:        87       90/1977

Record Warm Minimum Temperatures:

May 12:   Forecast    Record
KDLH:        59       56/1991
KINL:        66       55/2023
KBRD:        62       60/1991
KHIB:        59       53/1944
KASX:        60       58/1894

May 13:
KDLH:        57       54/1991
KINL:        64       55/1987
KHIB:        56       52/1987
KASX:        58       58/1987

May 14:
KINL:        61       58/1977
KBRD:        62       62/1998
KHIB:        54       54/1998

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Red Flag Warning until 10 PM CDT this evening for MNZ010>012-
     018-019-025-026-033>038.
     Fire Weather Watch from Monday afternoon through Monday
     evening for MNZ010>012-018-019-025-026-033>038.
WI...Red Flag Warning until 10 PM CDT this evening for WIZ001>004-
     006>009.
MARINE...Small Craft Advisory until 4 AM CDT Monday for LSZ121-143>148-
     150.
     Small Craft Advisory from 7 PM this evening to 7 AM CDT Monday
     for LSZ140.

&&

DISCUSSION...Britt
AVIATION...Rothstein
MARINE...Britt
CLIMATE...Britt
Hazardous weather outlook, May 11, 2:19 AM CST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
319 AM CDT Sun May 11 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-120830-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
319 AM CDT Sun May 11 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Dry conditions with low relative humidities and gusty southerly
winds will create critical fire weather conditions Sunday and
Monday. Red Flag Warnings are in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical fire weather conditions are forecast Monday. Near-
critical conditions are possible Tuesday.

There is a chance of thunderstorms Thursday and Thursday night. A
few storms may be strong.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-120830-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
319 AM CDT Sun May 11 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong southerly winds with gusts up to 25 knots and waves of 1
to 4 feet are will develop today and diminish early Monday
morning. A Small Craft Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Thursday afternoon and night.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Central St. Louis

When
May 11, 2:00 PM CST to May 31, 11:59 PM CST
Where
Central St. Louis forecast zone
Property damage
$8.7 million
Reported by
Emergency Manager
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The Camp House fire began on Sunday, May 11, 2025, at approximately 2PM local time in Ault Township, about two miles northeast of Brimson, Minnesota, outside the Superior National Forest. The fire was initially reported at 750 acres and expanded rapidly due to dry conditions, gusty winds, and a large volume of dead timber, particularly in areas infested with spruce budworms. It is believed to have been started by an unattended campfire. The fire moved into the Superior National Forest, causing closures and evacuations. Initial fire behavior included crown fires and rapid spread through dense forest, fueled by widespread dead and dying trees.

At least 144 structures, primarily homes and cabins along Highway 44, were destroyed by the fire's initial spread. Initially, mandatory evacuations were put in place for Highway 44 and nearby communities, and evacuation centers were established to assist displaced residents.

On Wednesday, May 28, 2025, the the local Minnesota Department of Natural Resources (DNR) area forestry assumed management of the Camp House fire. Firefighting operations continued into June with the fire not being 100% contained until the morning of June 13th. The fire reached a maximum size of 12,071 acres and affected around 150 structures.

Wildfire, Central St. Louis

When
May 12, 12:00 PM CST to May 31, 11:59 PM CST
Where
Central St. Louis forecast zone
Property damage
$13 million
Reported by
Emergency Manager
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The Jenkins Creek Fire ignited on Monday, May 12, 2025, around 1PM local time. It was detected east of County Road 110 and north of County Road 16 near Jenkins Creek, approximately 15 miles southeast of Hoyt Lakes, Minnesota. It was believed to have been started by a discarded cigarette from a passing vehicle. The fire rapidly expanded due to hot temperatures, low relative humidity, and strong south winds, burning through mixed boreal forest and grassy ground cover, including areas heavily infested by spruce budworm, which contributed to the fire's intensity.

The fire initially exhibited extreme behavior, including crown fires and rapid spread through dense forested areas. The presence of dead and dying trees, particularly those affected by spruce budworm infestations, provided ample fuel for the fire's growth. After a couple days, the spread slowed as crews responded, winds subsided, and moisture moved into the area. Firefighters were able to take advantage of that opportunity and built a line that held through another wind event a few days later. Since then, containment continued to be effectively established with full containment achieved on June 21st. The fire reached a maximum size of 16,490 acres.

Wildfire, Central St. Louis

When
May 12, 4:00 PM CST to May 31, 11:59 PM CST
Where
Central St. Louis forecast zone
Property damage
$1.2 million
Reported by
Emergency Manager
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The Munger Shaw wildfire, located approximately ten miles southeast of Cotton, Minnesota, was detected late in the afternoon on Monday, May 12. Minnesota DNR, along with local fire departments, responded. Multiple aircraft were brought in to help slow down the active flame fronts, supporting the ground firefighting efforts. The fire was active in pine and lowland fuels, but favorable weather conditions led to slow growth of the fire. The fire was believed to have started with the spontaneous combustion of a hay bale. The fire was 95% contained by Monday, May 19th, but was not fully contained until June 13th. At one point during the early days of the fire, the mainline of the Canadian National Railroad was shut down as the fire spread to both sides of the tracks. The maximum size of the fire was 1,259 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264655, 1261145, 1264667.